What Should You Do When You Inhale Too Much Bleach?
According to Medline Plus, it is important for anyone who inhales bleach to contact 911 or a local poison control center as soon as possible. Bleach contains sodium hypochlorite, a toxic chemical that is poisonous when inhaled or ingested. Symptoms of sodium hypochlorite poisoning from inhalation include coughing, burning eyes, burning throat, burning esophagus and chest pain. Medline Plus also advises never to mix bleach with ammonia.
Healthline explains that chlorine poisoning can occur if an individual inhales too much bleach. Chlorine is found in bleach, common household cleaners, and chlorine tablets used to treat swimming pool water. Chlorine poisoning occurs when inhaled chlorine interacts with the water inside the body, creating hydrochloric acid, a toxic substance.
According to the New York Times, sodium hypochlorite is found in bleach, water purifiers and cleaning products. If bleach is mixed with ammonia, it can create a toxic gas that is extremely dangerous when inhaled. It is important to immediately seek immediate medical treatment if inhalation poisoning is suspected. Treatment for inhaled bleach poisoning includes oxygen therapy, insertion of a breathing tube, and bronchoscopy, a procedure in which a camera travels down the throat in order to detect burns on the esophagus and stomach. The chances of recovery from bleach inhalation are good as long as treatment occurs as soon as possible following exposure.